Hey Dr. Rassman,
I’m a 23 year-old male, and over the past two years noticed my hair slowly thinning. Initially the problem started on both the sides (a few inches above the sideburns), and then in the last year or so I noticed the top slowly losing density. However, overall my hair is still fairly good, am I hoping to at least salvage it.
A bit of background, my hair has always been pretty thick, and used to grow incredibly fast (1-2.5 inches a month), and in the last 2 years slowed down and the thinning started, however I never noticed hairs falling out. The back is fine, so after extensive reading, I had a feeling it must of been genetic DPA (I see a similar pattern in my older brother), and I’ve just started propecia. I’ve been on propecia for about 2 weeks now, and for the first time I’ve actually spotted shed hairs. Is this a sign I am responding (positively) to the drug?
Also in the last two weeks on propecia, my hair has changed texture. It is now smoother, more flexible bends easier), and feels of better quality (like when I was younger). Is this a normal occurrence? No complaints, just curious.
Is this a normal for propecia?
While this does not occur for everyone, some people report that hair goes into cycling when they start Propecia (finasteride 1mg). If this happens, it will stop at some point over the first couple of months. Hair grows out at a rate of 1/2 inch per month, so if you have been on Propecia for 2 weeks, the most you will see is the bottom 1/4 inch hair change. Just give this some time and you will know what the impact of the drug has on your hair.
It is true that the hair grown on Propecia may be stronger (thicker) and more like your normal hair in the back of your head where there is no impact of balding.